Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 2, NWS Pendleton, OR

January 3, 2020Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 3, 2020, 8:17 AM PST for Union County, Oregon. It took effect at Jan 3, 2020, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 8:17 AM PST (16:17 UTC)
In effect from
Jan 3, 2020, 1:00 PM PST
Expired
Jan 4, 2020, 4:00 AM PST
In force
15 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS76 KPDT 031617
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
817 AM PST Fri Jan 3 2020

ORZ049-040100-
/O.NEW.KPDT.WI.Y.0002.200103T2100Z-200104T1200Z/
Grande Ronde Valley-
817 AM PST Fri Jan 3 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST
SATURDAY FOR LADD AND PYLES CANYONS...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected For Ladd and Pyles Canyons.

* WHERE...Southern Grande Ronde Valley.

* WHEN...From 1 PM this afternoon to 4 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
2 follow-up statements
395 
WWUS76 KPDT 032206
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
206 PM PST Fri Jan 3 2020

ORZ049-041200-
/O.CON.KPDT.WI.Y.0002.000000T0000Z-200104T1200Z/
Grande Ronde Valley-
206 PM PST Fri Jan 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY FOR
LADD AND PYLES CANYONS...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected
  in the Southern Grande Ronde Valley near Ladd and Pyles 
  Canyons.

* WHERE...Southern Grande Ronde Valley.

* WHEN...Now through 4 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
268 
WWUS76 KPDT 041142
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
342 AM PST Sat Jan 4 2020

ORZ049-041245-
/O.EXP.KPDT.WI.Y.0002.000000T0000Z-200104T1200Z/
Grande Ronde Valley-
342 AM PST Sat Jan 4 2020

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING FOR
LADD AND PYLES CANYONS...

Winds have fallen below advisory levels, however a few wind gusts
between 35 to 40 mph are possible through 6 am. 

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 3, 2:52 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 3, 2:52 AM PST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
252 AM PST Fri Jan 3 2020

.SHORT TERM...Today...Overnight/early morning conditions are
quite warm as the region sits underneath a ridge. Ridge axis is
quite moist with generous mid to high level cloud cover evident on
satellite and likely to continue through the morning. Low temps
have been tricky tonight with warm air advection ongoing and
localized downsloping winds elevating temperatures at many
locations. In general, the Columbia Basin will bottom out near 40
with lower temps for higher elevations. Some areas may have
already reached their low temperature. 76

Tonight through Sunday...Region begins to come under influence of
next system this evening, with southerly winds gaining an easterly
component and becoming breezy by tonight, especially for the
Grande Ronde Valley. Cold front moves through late night/early Sat
morning timeframe. System remains quite progressive through the
period, which may limit QPF for the Columbia Basin when combined
with dry downsloping conditions. Snow levels will be quite high
due to continued warming and a well mixed environment. High
Cascades and peaks of the Blue Mtns will receive modest snow
amounts, but currently expecting rain for most populated
locations. Exception will be near the I-90 crest and in central
Oregon where transitions between rain/snow are expected with a
possible start as snow and transition to rain. By the time cold
air advection takes hold and snow levels drop, most moisture will
have exited the region with the exception of the Cascade Crest and
Wallowas. Breezy to windy westerlies will overspread the Columbia
Basin Saturday morning with a short period of sustained 20-30kts
likely. Conditions calm, clear, cool, and improve through the
evening Saturday. Progressive pattern keeps things a bit unsettled
though with another shortwave rounding the Alaskan low and
approaching the region Sunday. This feature is advertised by
guidance as much more moisture impoverished, though snow levels
will be considerably lower than they will be for Friday night's
system. 76

.LONG TERM...Sunday night through Thursday. Active weather continues
through the extended period with a series of systems moving through
the area about every 24 to 36 hours. A system will be departing
Sunday night with the next round of moisture moving through the
northwest flow on Monday.  The next shortwave trough should move
through on Tuesday with generally west to northwest flow for
Wednesday and Thursday.  Snow levels are generally 1500-2500 feet
through the extended period, so mainly rain in the lower elevations
and snow for the mountains. It will continue to be breezy to windy
with each system, while temperatures remain about 3 to 5 degrees
above normal. 93

&&

.AVIATION...12z Tafs. VFR conditions through most of the period as
high pressure moves through during the day on Friday with some
clouds 050-100kt feet.  A frontal system will move into the western
sites after 06z and should be reaching the eastern sites by 12s
Saturday with some light rain and snow as well as strong winds.
Winds today will be 10 to 15kts and then increase after 06z tonight
to 15-25kts and gusty. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  39  46  33 /   0  20  20   0
ALW  53  38  47  35 /  10  20  30   0
PSC  54  40  50  37 /  10  20  10   0
YKM  50  33  46  30 /   0  40  20  10
HRI  53  40  49  34 /   0  20  10   0
ELN  44  31  40  29 /  10  40  30  20
RDM  54  29  42  28 /   0  50  30  10
LGD  44  36  41  30 /   0  30  60  10
GCD  51  34  42  30 /   0  30  40   0
DLS  49  37  45  35 /   0  70  40  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

76/93/93

Nearby

Wind Advisories in Oregon, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.